CSN Login
Members Online: 16

Bowel Changes....

cureitall66's picture
cureitall66
Posts: 837
Joined: Aug 2012

 

Hi All...

I know this could be a very personal topic for most, but I'm hoping for a little advice as to what is normal and when it returns to normal. We are 11 wks post tx and still weining off the narcotics and the fentayl patch (last week for patch..12.5mg) and having bowel issues. They are not consistent. One day it's constipation, the next it's diarrhea. I know a lot of this is from introducing some solids back occassionally while keeping up with the Boost/Ensure, but is this normal for being on the drugs and the different foods? How long does this last? It's more of a nuisance than anything but it can become uncomfortable at times. Any suggestions?

Thanks..

~C

phrannie51's picture
phrannie51
Posts: 3597
Joined: Mar 2012

I started a thread titled "Let's talk bowels"....Laughing  Since they are a huge problem during and after treatment, the subject needs to be addressed.....I was SO miserable!!  I didn't have much in the way of pain meds during treatment....and none once treatment was over, so my constipation could only bet attributed to my diet.  (I did get diarrhea once in the first round of 5FU....at that time it was almost a relief). 

I honestly can't remember when they started functioning normally again....but it took a while.....I was still having problems when I went back to work in the middle of October (that was 6 weeks after treatment ended)....Once he is off all pain meds things, and eating normally for a couple of weeks, I suspect that things will begin to return to normal....but again, in degrees....It'd be nice if some of these after effects would make sudden turn arounds, but so far (for me) nothing has been quick.

p

HobbsDoggy
Posts: 165
Joined: Feb 2013

I had constipation the last few weeks of treatment, wow was it painful. When I was just about ready to give up it went away. I no longer have a PEG tube and am on about half solid food and half Insure to keep going about two months from last treatment. I can't say my bowels are normal, but they are not too bad. If anything diarrhea a little, but again not bad. I think when the radiation and chemo are at their most intense the bowel problems are the worst. As time goes on it is more a function of the Ensure diet. As I move away from that I see slow but continued improvement.

Ingrid K's picture
Ingrid K
Posts: 809
Joined: Mar 2011

if you stay well hydrated, the constipation is not as bad.  They kept telling me that and I didn't think that drinking water had that much to do with it, but boy was I wrong.

The combination of all we end up putting our bodies thru with surgery and treatment, pain meds, liquid and/or all tube diet....is bound to cause some bowel problems.  The only thing that worked for me was Sensokot (sp ?).

and lots and lots of water.....

hope you get some relief asap

 

phrannie51's picture
phrannie51
Posts: 3597
Joined: Mar 2012

my box of Senna tea this afternoon digging thru the cupboard for something else.  I used Senna Tea at the times I was so stopped up, I figured the pain of going was going to be more than I could handle....(constant niggler on my brain)....I was very careful with it, tho...since it works SO well...

p

Skiffin16's picture
Skiffin16
Posts: 8052
Joined: Sep 2009

LOL, OK...sorry for the attempt of humor from my Abi-Normal side...

Many have had, ummmm issues, myself included..., and I think most have already thoughts been addressed above... Yes, eating habits, meds, hydration...all play a part in this ummm development.

As more things get back to normal, so will these issues...

Mainly now, you can address the constipation/diarrhea with OTC meds..., but communicating with the MD's is always good too.

Hydration like always is huge..., can never stress that enough.

Tell him John said "I hope he gets his butt under control soon"...

Best ~ John

 

cureitall66's picture
cureitall66
Posts: 837
Joined: Aug 2012

Love your title to your comment...LOL.

Between the bowels being irregular and the stomach issues to go along with it, I don't think he knows if he's coming or going...(Ha,Ha).

He is hoping all settles down FAST!..he's chuckling at your comment too. : )

hwt's picture
hwt
Posts: 1819
Joined: Jun 2012

The pain meds play havoc. An Ensure in the morning works wonders for me. Give Milk of Magnesia a try.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network